Alert archive / Montana / Flash Flood Warnings in 1997

Flash Flood Warning 9, NWS Glasgow, MT

August 27, 1997Roosevelt County, Montana

NWS Glasgow, MT issued this flash flood warning at Aug 27, 1997, 10:14 PM MDT for Roosevelt County, Montana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 1997, 10:14 PM MDT (04:14 UTC)
Expired
Aug 28, 1997, 4:15 AM MDT
In force
6 hr
Issued by
NWS Glasgow, MT
Area
Whole counties

County Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.2 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1997-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1997-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1641 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2711 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGGW 280419
FFWGGW
MTC085-281015-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1014 PM MDT WED AUG 27 1997
 
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  415 AM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST MONTANA
 
   ...EASTERN ROOSEVELT COUNTY
 
AT 10:00 PM...DOPPLER RADAR INDICATED THAT LIGHT RAIN WAS STILL
OCCURRING IN EASTERN ROOSEVELT COUNTY AND THAT HEAVY THUNDERSTORMS WERE
MOVING INTO THE AREA. SOILS ARE COMPLETELY SATURATED THOUGHOUT MUCH OF
EASTERN ROOSEVELT COUNTY DUE TO PRIOR RAINFALL. ADDITIONAL RAINFALL
WILL AGGRAVATE FLOODING CONDITIONS THROUGH THE NIGHT.
 
AREAS MOST PRONE TO FLOODING EXTEND FROM THE SOUTHERN SHERIDAN COUNTY
BORDER...ALONG HWY 16 AND THROUGH THE COMMUNITY OF FROID. SURROUNDING
COUNTY ROADS MAY BE DAMAGED OR HAVE WATER RUNNING ACROSS THEM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROA<DWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
GUST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 8:13 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 27, 8:13 PM MDT, 2 hours 1 minute before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
810 PM MDT WED AUG 27 1997

CURRENTLY RW/TRW LOCATED OVR A LARGE PORTION OF NE MT. HAVE HAD
SEVERAL SVR TRWS THIS EVENING. CURRENTLY HAVE A SVR TRW OVR MALTA
AND ONE MVG INTO SWRN VALLEY CO...HOWEVER THESE ARE ISOLATED AND
PROBABLY DON/T WARRANT EXTENDING THE WATCH. STRONGEST CELLS ARE MVG
INTO WRN ND...AND SELS IDEA OF LETTING THE WATCH EXPIRE LOOKS GUD TO
ME. NE MT WILL PROBABLY SEE RW/TRW EXTENDING THRU THE NIGHT WITH
ISOLATED SVR NEAR TRWS THAT FORM ALONG OUTFLOW BNDRYS. CURRENT
ZONE PACKAGE LOOKS OK...BUT WILL NEED TO UPDATE TO TAKE OUT SVR TRW
WATCH...AND WILL STILL MENTION A FEW ISOLATED SVR THROUGHOUT THJE
NIGHT. WL COORDINATE WITH GTF BY TELCON TO DISCUSS HOW WE WILL HANDLE
CURRENT WATCH SITUATION.

GGW 5532 066/090/060/084
GDV 5542 066/090/060/084

MARTIN

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:00 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Aug 27, 6:15 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan60 min
Aug 27, 6:47 PM MDTFlash Flood WarningGGWRoosevelt3 hr
Aug 27, 7:15 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt60 min
Aug 27, 7:45 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Aug 27, 7:55 PM MDTSevere Thunderstorm WarningGGWValley65 min
Aug 27, 9:25 PM MDTSevere Thunderstorm WarningGGWDawson65 min
Aug 27, 10:36 PM MDTSevere Thunderstorm WarningGGWDawson69 min

Nearby

Flash Flood Warnings in Montana, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.